Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Norman, OK

June 3, 2009Coal County, Hughes County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 3, 2009, 12:28 AM CDT for Coal County, Hughes County, Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2009, 12:28 AM CDT (05:28 UTC)
Expired
Jun 3, 2009, 5:30 AM CDT
In force
5 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Coal County, OK, Hughes County, OK

The radar

The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 9:47 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 2, 9:47 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT TUE JUN 2 2009

.UPDATE...
NO MAJOR CHANGES NEEDED THIS EVENING. CONVECTION SLOWLY INCREASING
ALONG COLD FRONT AS IT APPROACHES CENTRAL OK... AND SCATTERED
CONVECTION DEVELOPING AHEAD OF IT OVER SCENTRAL/SE OK. INSTABILITY
IS GREATER ACROSS N TX AND S OK BUT COMPLEX MOVING S THROUGH TX
MAY INTERCEPT BETTER MOISTURE AND MAY LIMIT CHANCES OF
REDEVELOPMENT OVER OUR SW ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  73  57  81 /  90  20  10   0
HOBART OK         60  79  57  83 /  70  20   0   0
WICHITA FALLS TX  64  78  60  80 /  70  20  10   0
GAGE OK           54  75  52  82 /  50  10   0  10
PONCA CITY OK     59  71  54  80 /  90  50  20   0
DURANT OK         67  74  60  81 /  70  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 2, 9:13 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT TUE JUN 2 2009

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
913 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HOLLIS... TO LAWTON...
TO WAURIKA... AND INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 3 AM.

IMPACTS...
HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD REMAIN PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THROUGH 3 AM.

DISCUSSION...
A COLD FRONT WILL MOVE SOUTHEAST OVERNIGHT... AND BY DAYBREAK
WEDNESDAY WILL EXTEND FROM NORTH CENTRAL TEXAS NORTHEASTWARD ACROSS
SOUTH CENTRAL AND EAST CENTRAL OKLAHOMA. THUNDERSTORMS WILL LIKELY
CONTINUE TO FORM NEAR AND AHEAD OF THE FRONT OVERNIGHT. INSTABILITY
IS RATHER LIMITED IN MOST AREAS... AS IS THE AMOUNT OF DEEP-LAYER
VERTICAL WIND SHEAR. INSTABILITY IS FORECAST TO BE SOMEWHAT GREATER
OVER WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... WHERE THE RISK OF
A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE GREATEST THROUGH LATE
TONIGHT. ELSEWHERE... MORE ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE OVERNIGHT AHEAD OF THE FRONT AS FAR NORTH AS CENTRAL AND
NORTH CENTRAL OKLAHOMA. THE SEVERE WEATHER RISK IS FORECAST TO
REMAIN MARGINAL... WITH THE MAIN CONCERN BEING HAIL UP TO AN INCH OR
SO IN DIAMETER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20  PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH COULD LEAD TO
LOCALIZED FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING...BUT
ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED. THERE IS A SLIGHT CHANCE
FOR THUNDERSTORMS ACROSS NORTHERN OKLAHOMA LATE IN THE WEEKEND
ASSOCIATED WITH A COLD FRONT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

24

In the hours before

Special weather statement, Jun 2, 7:40 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT TUE JUN 2 2009

OKZ021-033-034-030130-
BECKHAM OK-GREER OK-HARMON OK-
740 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF MADGE AT 740 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY.

PEOPLE IN SOUTHWEST BECKHAM...GREER AND HARMON COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

BURKE
Special weather statement, Jun 2, 10:32 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT TUE JUN 2 2009

OKZ034>036-030410-
JACKSON OK-KIOWA OK-GREER OK-
1032 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...JACKSON AND KIOWA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF BLAIR AT 1031 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS AROUND 45 MPH ARE POSSIBLE.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WARREN...
FRIENDSHIP...AND HEADRICK.

BURKE
Special weather statement, Jun 2, 11:03 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1103 PM CDT TUE JUN 2 2009

OKZ035>037-030445-
JACKSON OK-KIOWA OK-TILLMAN OK-
1103 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...KIOWA AND TILLMAN
COUNTIES.

STRONG THUNDERSTORMS EXTENDED FROM 7 MILES NORTH OF WARREN...TO
FRIENDSHIP...AND ALTUS. MOVEMENT WAS SOUTHEAST AT 15 MPH.

BRIEF HEAVY RAIN...SMALL HAIL AND WINDS AROUND 45 MPH ARE LIKELY.

BURKE
Special weather statement, Jun 2, 11:31 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1131 PM CDT TUE JUN 2 2009

OKZ041-046-030500-
MURRAY OK-CARTER OK-
1131 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF MILO AT 1131
PM CDT...MOVING EAST AT 10 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS AROUND 45 MPH ARE LIKELY. THIS
STORM MAY EXPAND TO APPROACH SPRINGER AND TURNER FALLS.

PEOPLE IN CARTER AND MURRAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

BURKE
Special weather statement, Jun 3, 12:22 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED JUN 3 2009

OKZ037-030545-
TILLMAN OK-
1222 AM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF FREDERICK AT
1223 AM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, Jun 3, 12:26 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT WED JUN 3 2009

OKZ038-044-030545-
COTTON OK-COMANCHE OK-
1226 AM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND COTTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER GERONIMO AT 1226 AM CDT...
MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:07 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman53 min
Jun 3, 12:36 AM CDTAreal Flood AdvisoryOUNComanche, Cotton4 hr
Jun 3, 1:21 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Grady, Murray, Pontotoc, Stephens4 hr
Jun 3, 1:29 AM CDTSevere Thunderstorm WarningOUNCotton46 min
Jun 3, 2:20 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love70 min
Jun 3, 10:52 AM CDTRiver Flood WarningOUNAtoka, Bryan45 hr
Jun 3, 11:03 AM CDTAreal Flood AdvisoryOUNAtoka, Coal, Hughes, Pontotoc6 hr
Jun 3, 12:19 AM CDTSevere Thunderstorm WarningOUNWilbarger41 min

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.